Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 163, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 19, 2017, 10:53 AM CDT for Beadle County, Jerauld County, Sanborn County, South Dakota. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2017, 10:53 AM CDT (15:53 UTC)
- Expired
- Jul 19, 2017, 11:45 AM CDT
- In force
- 52 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 80.0 mph
Counties Beadle County, SD, Jerauld County, SD, Sanborn County, SD
The radar
The Aberdeen radar (KABR), 115 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 11:36 AM CDT | TSTM WND GST 70 | 6 Nne Huron, SD | ALSO NICKEL SIZE HAIL. |
| Jul 19, 11:36 AM CDT | TSTM WND GST 83 | 2 N Huron, SD | |
| Jul 19, 11:47 AM CDT | TSTM WND DMG | 6 Nw Cavour, SD | IRRIGATION PIVOTS DAMAGED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 10:24 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 3.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1451 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
956
WUUS53 KFSD 191553
SVRFSD
SDC005-073-111-191645-
/O.NEW.KFSD.SV.W.0163.170719T1553Z-170719T1645Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1053 AM CDT WED JUL 19 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Sanborn County in east central South Dakota...
Beadle County in east central South Dakota...
Northeastern Jerauld County in central South Dakota...
* Until 1145 AM CDT
* At 1053 AM CDT, a severe thunderstorm was located near Vayland, or
8 miles east of Miller, moving southeast at 55 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* This severe thunderstorm will be near,
Wessington around 1100 AM CDT.
Wolsey around 1115 AM CDT.
Virgil around 1120 AM CDT.
Huron around 1125 AM CDT.
Other locations impacted by this severe thunderstorm include
Broadland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4463 9840 4448 9796 4396 9829 4420 9870
4463 9870
TIME...MOT...LOC 1553Z 298DEG 48KT 4454 9881
HAIL...1.00IN
WIND...80MPH
$$
MJF2 follow-up statements
099
WWUS53 KFSD 191622
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1122 AM CDT WED JUL 19 2017
SDC005-073-111-191645-
/O.CON.KFSD.SV.W.0163.000000T0000Z-170719T1645Z/
Sanborn SD-Beadle SD-Jerauld SD-
1122 AM CDT WED JUL 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR NORTHWESTERN SANBORN...BEADLE AND NORTHEASTERN JERAULD
COUNTIES...
At 1121 AM CDT, a severe thunderstorm was located near Virgil, or
near Huron, moving southeast at 55 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
This severe storm will be near...
Huron around 1125 AM CDT.
Cavour around 1135 AM CDT.
Other locations impacted by this severe thunderstorm include
Broadland.
This storm has a history of strong, damaging winds west and
northwest of Beadle county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4463 9840 4448 9796 4402 9826 4422 9867
4463 9866
TIME...MOT...LOC 1621Z 298DEG 48KT 4436 9835
HAIL...1.00IN
WIND...80MPH
$$
MJF180
WWUS53 KFSD 191638
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1138 AM CDT WED JUL 19 2017
SDC005-073-111-191645-
/O.CON.KFSD.SV.W.0163.000000T0000Z-170719T1645Z/
Sanborn SD-Beadle SD-Jerauld SD-
1138 AM CDT WED JUL 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR NORTHWESTERN SANBORN...CENTRAL BEADLE AND NORTHEASTERN JERAULD
COUNTIES...
At 1135 AM CDT, a severe thunderstorm was located over Huron, moving
east at 40 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
This severe storm will be near...
Cavour around 1145 AM CDT.
Other locations impacted by this severe thunderstorm include
Broadland.
The Huron airport is currently reporting 83 mph winds. Take shelter
now.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4463 9840 4448 9796 4409 9822 4421 9856
4463 9856
TIME...MOT...LOC 1635Z 289DEG 34KT 4437 9824
HAIL...1.00IN
WIND...80MPH
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:20 AM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, Jul 19, 6:20 AM CDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
620 AM CDT Wed Jul 19 2017
.SHORT TERM...(Today and Tonight)
Issued at 344 AM CDT Wed Jul 19 2017
The main concerns the next 24 hours will be the heat and the
thunderstorm chances.
First the heat. Warm and very humid air will build through the day
as winds turn more southerly into the afternoon. Dew points early
this morning were in the lower to mid 70s across eastern Nebraska
with that humid air expected to advect north through the morning.
Have added in a few counties to the heat advisory but even those not
in the advisory heat indices will be well into the 90s. A few
locations near the Missouri River will likely reach or eclipse 110
degrees for a couple of hours late this afternoon.
The thunderstorm threat becomes very interesting late this afternoon
and early this evening as a strong right entrance region to the
upper jet moves in just northeast of the area. This sets up a very
favorable profile for potential organized severe weather, especially
a wind threat with dry air aloft across southwest MN. A deep inflow
of southerly winds from about 800mb to the surface will quickly
transition to strong southwest flow around 750mb. Winds aloft in the
500mb to 200mb layer running about 70 to 90 knots which might give a
little extra punch to the potential forward propagation into the
strong inflow. CAPE values around 3000 J/kg will also lead towards
the potential for organized severe storms. Suspect a potential for a
few supercells just north of the area late afternoon and evening,
then a turn to the southeast and becoming more of a linear wind
threat with some potential for westward development into the strong
inflow and enhanced EML. The best chance for severe thunderstorms
should be from about 6 pm to 11 pm.
.LONG TERM...(Thursday through Tuesday)
Issued at 344 AM CDT Wed Jul 19 2017
Appears to be another warm sultry day across the region on Thursday.
Cloud debris across the north may keep things a shade cooler, but
with full sun across the south, the heat advisory is warranted. May
need to expand the headline northward depending on where the clouds
set up.
A series of short waves look to track through the region Thursday
night into Friday morning. Certainly not as much shear as Tuesday
night, but a decent set up for elevated storms capable of producing
hail with very steep lapse rates from 700-500 mb.
A few more disturbances track through the area on Friday night
creating the outside chance for scattered storms across the area.
The weekend looks to be mainly dry with surface ridge building into
the Northern Plains on Sunday. With the northerly flow developing
on Sunday, cooler conditions will prevail Sunday into Monday before
warmer more humid conditions develop mid week. Wednesday appears to
be unsettled, with another set of disturbances tracking through the
region topping the ridge across the Central portion of the country.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 617 AM CDT Wed Jul 19 2017
Patchy IFR conditions will be likely through about mid morning
with quickly improving conditions after. Southwest MN and south
central SD are the most likely locations for lower conditions.
After this the concern turns to thunderstorms, with severe weather
likely, especially across northeast SD into west central MN after
22z. Some spotty shower and thunderstorm activity will be possible
before with the better chances north of Interstate 90.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for SDZ038-050-052>054-057>071.
MN...None.
IA...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for IAZ001-012-013-020>022-031-032.
Heat Advisory from 1 PM to 8 PM CDT Thursday for IAZ031-032.
NE...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for NEZ013-014.
Heat Advisory from 1 PM to 8 PM CDT Thursday for NEZ013-014.
&&
SHORT TERM...08
LONG TERM...BT
AVIATION...08Hazardous weather outlook, Jul 19, 4:37 AM CDT, 6 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 437 AM CDT Wed Jul 19 2017 IAZ020-031-NEZ013-014-SDZ050-057-058-063>066-068>071-200945- Plymouth-Woodbury-Dixon-Dakota-Gregory-Brule-Aurora-Charles Mix- Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay SD-Union- 437 AM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight The combination of heat and humidity will bring afternoon heat indices to 105 to 110 across the area through Thursday. Isolated to scattered thunderstorms will be possible late this afternoon and evening. A strong storm or two is possible, especially east of Interstate 29. Large hail and damaging winds are the primary risks. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Storm chances continue Thursday night into Friday and into the upcoming weekend. While the risk of severe storms appears low, there remains considerable uncertainty on the exact location and intensity of any thunderstorm activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 5 pm. IAZ001-012>014-021-022-032-SDZ038-039-052>055-059>062-067-200945- Lyon IA-Sioux-O'Brien-Clay IA-Cherokee-Buena Vista-Ida-Beadle- Kingsbury-Jerauld-Sanborn-Miner-Lake-Davison-Hanson-McCook- Minnehaha-Lincoln SD- 437 AM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, central South Dakota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight The combination of heat and humidity will will create heat index values to near 105 across the area today. Scattered thunderstorms will be possible late this afternoon into tonight. The highest risk of thunderstorm activity will be focused across southwest Minnesota, where a complex of storms may track this evening. Large hail up to half dollar and damaging winds up to 70 mph are the primary risks. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Storm chances continue Thursday night into Friday and into the upcoming weekend. While the risk of severe storms appears low, there remains considerable uncertainty on the exact location and intensity of any thunderstorm activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ040-056-200945- Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles- Jackson-Pipestone-Rock-Brookings-Moody- 437 AM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, and east central South Dakota. .DAY ONE...Today and Tonight The combination of heat and humidity will create heat index values in the 90s today. Strong to severe thunderstorms will be likely late this afternoon into the evening. Large hail up to golf ball and damaging winds up to 90 mph are the primary risks. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Storm chances continue Thursday night into Friday and into the upcoming weekend. While the risk of severe storms appears low, there remains considerable uncertainty on the exact location and intensity of any thunderstorm activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 11:45 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner, Sanborn | 45 min |
| Jul 19, 12:18 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Miner | 27 min |
| Jul 19, 1:15 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 45 min |
| Jul 19, 1:44 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 31 min |
| Jul 19, 4:07 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 53 min |
| Jul 19, 4:45 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 45 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.